Evidence map›Paper›PMID 35415268›Full record

ReviewBMJ open ophthalmology2022

Drug-induced corneal deposits: an up-to-date review.

Jean-Yves Sahyoun, Saama Sabeti, Marie-Claude Robert

Open access · goldAbstract readReview
In one paragraph

Review in BMJ open ophthalmology, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 19 papers, 2 of them syntheses that pooled it.

0numbers the graph read from it
0cells of the map it votes in
19citing papers in PubMed, 2 pooled it
6.5field-weighted citation impact, top 2% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

19 citing papers in PubMed, 2 syntheses or guidelines pooled it, 35 citations in OpenAlex.

  1. Pooled it
  2. Pooled it
  3. Visually significant corneal deposits associated with rifabutin therapy forAmerican journal of ophthalmology case reports · 2026
    Article
  4. Article
  5. Article
  6. Article
  7. Article
  8. Article
  9. A case of corneal opacity caused by atovaquone administration.American journal of ophthalmology case reports · 2025
    Article
  10. Observational
  11. Article
  12. Amiodarone Therapy: Updated Practical Insights.Journal of clinical medicine · 2024
    Review
  13. Article
  14. Crystalline keratopathy following long-term netarsudil therapy.American journal of ophthalmology case reports · 2024
    Article
  15. Article
  16. Article
  17. Review
  18. Article
  19. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 2 institutions in 1 country.

Jean-Yves SahyounOphthalmology, Centre Hospitalier de l'Université de Montreal, Montreal, Québec, Canada.ORCID 0000-0002-1437-501X
Saama SabetiOphthalmology, University of Ottawa, Ottawa, Ontario, Canada.ORCID 0000-0002-2498-9306
Marie-Claude RobertOphthalmology, Centre Hospitalier de l'Université de Montreal, Montreal, Québec, Canada.
Centre Hospitalier de l’Université de Montréal · CAUniversity of Ottawa · CA

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

This review assesses different clinical aspects of the various known drug-induced corneal deposits, based on the corneal layer involved (epithelium, stroma and/or endothelium), and based on the drug class. The most well-known condition caused by drug deposits is vortex keratopathy, or corneal verticillata, which is a whorl-like opacity in the corneal epithelium. Vortex keratopathy is commonly caused by certain cationic amphiphilic drugs such as amiodarone, antimalarials, suramin, tamoxifen, chlorpromazine and non-steroidal anti-inflammatory drugs. These deposits usually occur once a certain dose of the drug is reached. Most cases present with mild to moderate symptoms with minimal visual impairment. Most of these deposits resolve automatically, after months to years of drug cessation. Notably, other drug classes can cause deposits in all three layers of the cornea. Chlorpromazine, gold, rifabutin, indomethacin and tyrosine kinase inhibitors can cause stromal deposits, with reduced visual acuity when the anterior stroma is involved. Chlorpromazine and rifabutin can also cause deposits in the endothelial layer of the cornea. Regardless of the type of corneal deposit, local therapies such as topical lubricants or corticosteroids may help improve symptoms. Drug cessation or modification can also be helpful but should be weighed against the systemic risks of the underlying disease.

Indexed as

Corneal Dystrophies, HereditaryCorneal OpacityChlorpromazineHumansRifabutinVision DisordersChlorpromazineRifabutincorneadrugsocular surface

Identifiers

PMID35415268
PMCPMC8961126
OpenAlexW4220930269

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.